Alert archive / Illinois / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Chicago, IL

May 29, 2006Kankakee County, Illinois

NWS Chicago, IL issued this flash flood warning at May 29, 2006, 6:40 PM CDT for Kankakee County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2006, 6:40 PM CDT (23:40 UTC)
Expired
May 29, 2006, 9:45 PM CDT
In force
3 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Kankakee County, IL

The radar

The Chicago radar (KLOT), 55 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1535 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:20 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 29, 2:20 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
220 PM CDT MON MAY 29 2006

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...
220 PM CDT

SOLAR POWER WITH A CONVECTIVE TEMP OF 86 HAS BEEN THE TRIGGER SO FAR
WITH THE LATEST SCATTERED SHOWER AND TSTM OUTBREAK. THE MOISTURE
POOL IS FAIRLY SHALLOW NOW BUT MODELS PROMISE TO INCREASE THE LAYER
BY TUESDAY. SO CAN EXPECT MORE EXTENSIVE CLOUD COVER BUT CAN ALSO
EXPECT A LOWER TRIGGER TEMP OF 78. CAPES ARE LOOKING MORE
THREATENING NOW THAN MODELED FOR TUESDAY OR WEDNESDAY. SAME GOES FOR
LI VALUES. HOWEVER MODELS ALSO DRIVING SEVERAL SHORT WAVES THIS WAY
TUESDAY AND WEDNESDAY...SUPPLYING THE NECESSARY TRIGGERS FOR LIFT.

THESE WAVES ARE JUST OUT AHEAD OF COLD FRONT SLIDING ACROSS THE
PLAINS NOW AND DROPPING DOWN THRU THE UPPER AND MID MS VLY ON
TUESDAY AND NEARLY STALLING ACROSS THE LAKES AND MID MS VLY
WEDNESDAY. DONT HAVE REAL GOOD SHEAR WITH ANY STORM OUTBREAK NEXT
TWO DAYS. FREEZING LVL IS UP TO 14K SO VILS SHOULD NOT BE UNLIKE NOW
WHERE WE ARE GETTING PROSPECTS FOR AROUND AN INCH HAIL FROM THE
ALGORITHM. BUT DOESNT APPEAR TO BE ANY MID LVL DRYING ON FCST
SOUNDINGS FOR DOWNDRAFTS TOMORROW. WILL START OFF WITH SCATTERED
TSTMS THIS EVENING THEN CHC OVERNIGHT...TO SCT TSTMS AGAIN TUESDAY.

WILL CONTINUE CHC TSTMS IN FCST INTO WEDNESDAY NIGHT WHEN FROPA SHUD
CUT OFF SFC SUPPORT. BUT UPR TROF NOT THRU UNTIL THURSDAY...SO RAIN
CHANCES MAY NOT ALTOGETHER DISAPPEAR. BUT WILL HAVE DRY AND MILD
CONDS FOR NOW INTO THE REST OF THE WEEK AND THRU THE WEEKEND WITH
HIGH PRESSURE BLDG OVER THE MIDWEST.

RLB

&&

.AVIATION...
100 PM CDT

FOR 18Z TAFS...CUMULUS CONGESTUS WITH BASES AROUND 4500-5000 KFT ARE
OVERSPREADING THE TERMINALS THIS AFTN. VERY ISOLD TSRA POPPING UP IN
RATHER UNSTABLE AIRMASS WITH VERY WEAK SHORTWAVE INDICATED IN MODELS
AND WATER VAPOR IMAGERY OVR CENT IL MOVING NE. WITH NO SIGNIFICANT
UPR LEVEL FORCING MECHANISM OR SFC BOUNDARIES...COVERAGE OF THUNDER
SHOULD BE RATHER LIMITED. THUNDER AND CU SHOULD DISSIPATE AROUND 02Z
WITH LOSS OF DIURAL HEATING. CONVECTION BUILDING OVR THE KC METRO
AREA WILL CONTINUE TO SEND CIRRUS ACROSS MO/IA AND INTO IL THROUGH
THE NIGHT AND INTO TOMORROW. HIGH BASES CU FIELD SHOULD BEGIN TO
THICKEN AGAIN AFT 14Z TUES...THOUGH IT APPEARS BETTER LIFT
ASSOCIATED WITH APPROACHING FRONTAL BOUNDARY WILL HOLD OFF UNTIL AFT
18Z...SO NO MENTION OF PRECIP AT THIS POINT BEYOND THIS AFTN.

RRH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, May 29, 3:00 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
300 PM CDT MON MAY 29 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-300930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
300 PM CDT MON MAY 29 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF
THESE STORMS THIS EVENING COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE FORECAST TUESDAY THROUGH WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-300930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
300 PM CDT MON MAY 29 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF
THESE STORMS THIS EVENING COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE FORECAST TUESDAY THROUGH WEDNESDAY EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, May 29, 5:28 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
528 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     1 S FOX LAKE HILLS      42.39N 88.12W
05/29/2006                   LAKE               IL   TRAINED SPOTTER

            TREES AND POWER LINES DOWN. TREE UPROOTED...35 FEET TALL
            AND 16 INCHES IN DIAMETER.

&&

RBRUMER
Local storm report, May 29, 5:42 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
542 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             GARDNER                 41.19N 88.31W
05/29/2006  E1.00 INCH       GRUNDY             IL   TRAINED SPOTTER

&&

RBRUMER
Local storm report, May 29, 5:44 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
544 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     GARDNER                 41.19N 88.31W
05/29/2006                   GRUNDY             IL   TRAINED SPOTTER

            POWER POLES DOWN

&&

RBRUMER
Local storm report, May 29, 5:45 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
545 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     CHEBANSE                41.00N 87.91W
05/29/2006                   IROQUOIS           IL   TRAINED SPOTTER

            2 INCH TREE LIMBS DOWN.

&&

RBRUMER
Local storm report, May 29, 5:55 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
555 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND GST     HOMEWOOD                41.56N 87.66W
05/29/2006  M60 MPH          COOK               IL   TRAINED SPOTTER

&&

RBRUMER
Local storm report, May 29, 6:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
629 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     FAIRBURY                40.75N 88.51W
05/29/2006                   LIVINGSTON         IL   TRAINED SPOTTER

            2 INCH LIMBS DOWN

&&

RBRUMER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:07 PM CDTSevere Thunderstorm WarningLOTCook38 min
May 29, 2:37 PM CDTSevere Thunderstorm WarningLOTCook38 min
May 29, 2:47 PM CDTSevere Thunderstorm WarningLOTLaSalle43 min
May 29, 3:06 PM CDTSevere Thunderstorm WarningLOTCook, Kane, Lake, McHenry54 min
May 29, 3:20 PM CDTSevere Thunderstorm WarningLOTKankakee27 min
May 29, 3:29 PM CDTSevere Thunderstorm WarningLOTCook, Will46 min
May 29, 3:39 PM CDTSevere Thunderstorm WarningLOTLee, Ogle37 min
May 29, 3:46 PM CDTSevere Thunderstorm WarningLOTLivingston29 min
May 29, 3:49 PM CDTSevere Thunderstorm WarningLOTDuPage, Kane, Kendall41 min
May 29, 4:11 PM CDTSpecial Marine WarningLOT94 min
May 29, 4:26 PM CDTSevere Thunderstorm WarningLOTKankakee64 min
May 29, 4:43 PM CDTSevere Thunderstorm WarningLOTCook, Lake47 min
May 29, 5:03 PM CDTSevere Thunderstorm WarningLOTIroquois42 min
May 29, 5:16 PM CDTSevere Thunderstorm WarningLOTCook, Will59 min
May 29, 5:24 PM CDTSpecial Marine WarningLOT96 min
May 29, 5:49 PM CDTSevere Thunderstorm WarningLOTLivingston56 min
May 29, 5:56 PM CDTSpecial Marine WarningLOT94 min
May 29, 3:53 PM CDTSevere Thunderstorm WarningLOTLake42 min
May 29, 4:34 PM CDTSevere Thunderstorm WarningLOTBenton39 min

Nearby

Flash Flood Warnings in Illinois, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.